Oklahoma, 2010

Flash Flood in Oklahoma, August 1, 2010

August 1, 2010 · NWS AMA · 1 event in 1 county or zone

Thunderstorms producing very heavy rainfall and were slow moving caused flash flooding in the central Oklahoma Panhandle during the morning hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms producing very heavy rainfall and were slow moving caused flash flooding in the central Oklahoma Panhandle during the morning hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 1, 5:39 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 1, 5:39 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
639 AM CDT SUN AUG 1 2010

.AVIATION...
OUTSIDE OF A MENTION OF A CB REMARK AT KDHT LATER THIS AFTERNOON UNTIL
AROUND SUNSET DUE TO ANY TSTMS THAT MAY DRIFT INTO FAR NW SECTIONS OF
THE AREA...VFR CONDITONS ARE EXPECTED AT ALL TAF SITES NEXT 24 HOURS.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 323 AM CDT SUN AUG 1 2010/

DISCUSSION...
THUNDERSTORMS HAVE MOSTLY DISSIPATED ACROSS THE AMA CWA...AS THE VERY
SMALL UPPER LEVEL SHORT WAVE TROUGH LIFTS NORTHEAST AWAY FROM THE
REGION. AS IT DOES SO...THE LARGE UPPER LEVEL TROUGH AND ASSOCIATED
LARGE SCALE SUBSIDENCE WILL BE THE DOMINANT FEATURE OVER THE NEXT 2
DAYS. EVEN WITH THE HIGH FIRMLY ENTRENCHED OVER THE REGION...THERE IS
A SMALL THREAT OF CONVECTION ACROSS THE NW AMA CWA AS MOUNTAIN
CONVECTION COULD PROPAGATE NEAR THE REGION...AND THE REMNANT FRONTAL
AND OUTFLOW BOUNDARIES COULD PROVIDE A FOCUS FOR INITIATION IN THE
AREA. HOWEVER...DUE TO THE SUBSIDENCE...AND WARMING MID AND UPPER
LEVELS...IF CONVECTION DEVELOPS AT ALL IT SHOULD BE LIMITED IN
COVERAGE AND DURATION.

ON MONDAY...MODELS CONTINUE TO SHOW A WEAK SURFACE TROUGH DIGGING
INTO THE REGION. THIS...JUXTAPOSED WITH SOUTHWESTERLY FLOW IN THE MID
AND UPPER LEVELS SHOULD BRING WARM AND DRY AIR ADVECTION TO THE
REGION...AT LEAST TEMPORARILY.

CONSIDERABLE UNCERTAINTY ENTERS THE FORECAST BEYOND MONDAY. THE GFS
CONTINUES TO SHOW A PARADE OF SURFACE TROUGHS AND COLD FRONTS
PROPAGATING OVER THE REGION THROUGH THE END OF THE WEEK...YET DOES
NOT REALLY BREAK DOWN THE UPPER LEVEL RIDGE UNLIKE YESTERDAYS RUN.
THE ECMWF SHOWS ALMOST A HIGH AMPLITUDE RIDGE BLOCKING PATTERN
THROUGH THE WEEK...WITH THE UPPER LEVEL PATTERN NEARLY STATIONARY.
IN ADDITION...THE ECMWF SHOWS THAT ALL OF THE SURFACE TROUGHS AND
COLD FRONTS WILL REMAIN NW OF THE REGION. HOWEVER...THERE ARE A
NUMBER OF SOURCES OF UNCERTAINTY. FOR ONE...AN UPPER LEVEL TROUGH
OVER THE WEST COAST OF THE U.S. HAS DEEPENED AND INTENSIFIED OVER THE
LAST 24 HOURS. THOUGH IT IS POSITIVELY TILTED...HEIGHT FALLS DOWN
STREAM OF THE TROUGH WOULD SEEM TO INDICATE THAT IT WILL AT LEAST
HAVE A SLOW PROPAGATION EASTWARD...SOMETHING THAT IS NOT WELL
DEPICTED IN THE GFS OR ECMWF SOLUTIONS. DESPITE THE TIME OF THE YEAR
AND THE FACT THAT THE TROUGH IS POSITIVELY TILTED...I THINK THIS WILL
BE A MORE PROGRESSIVE UPPER LEVEL PATTERN THAN EITHER THE GFS OR
ECMWF ARE SHOWING...MAINLY BECAUSE THERE ARE MORE THAN A FEW
LONGWAVES CURRENTLY IN THE NORTHERN HEMISPHERE AND BECAUSE THE COLD
FRONT YESTERDAY MADE IT FURTHER SOUTH THAN ANY MODEL WAS DEPICTING
AND THE UPPER LEVEL SHORT WAVE TROUGH...ALTHOUGH WEAK...WAS STILL
DEEPER THE MODELS WERE SHOWING. THEREFORE...HAVE ADDED SLIGHT CHANCE
POPS FOR MUCH OF THE REGION WEDNESDAY NIGHT AND THURSDAY NIGHT TO
REFLECT THE POSSIBILITY THAT THE SURFACE TROUGHS THOSE TWO DAYS WILL
IN FACT DIG INTO THE AMA CWA. HAVE KEPT THE FORECAST DRY BEYOND
THURSDAY NIGHT...MAINLY BECAUSE OF THE UNCERTAINTY OF HOW THE UPPER
LEVEL PATTERN WILL EVOLVE.

SJOHNSON

FIRE WEATHER...
NO FIRE WEATHER CONCERNS ARE ANTICIPATED TODAY AS ATMOSPHERIC
MOISTURE REMAINS RELATIVELY HIGH. HOWEVER...INCREASING FIRE WEATHER
CONCERNS WILL BE POSSIBLE MONDAY AS DOWNSLOPING SOUTHWESTERLY FLOW
WILL RESULT IN DRIER AIR...WITH RELATIVE HUMIDITY VALUES NEAR OR
BELOW 20 PERCENT BY MONDAY AFTERNOON. IN ADDITION...WINDS SHOULD BE
NEAR OR ABOVE 15 MPH. HOWEVER...ELEVATED FIRE WEATHER CONDITIONS ARE
NOT EXPECTED DUE TO MOIST FUELS. COOLER WEATHER BY LATE TUESDAY WILL
RESULT IN MINIMAL FIRE WEATHER CONCERNS.

SJOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Aug 1, 5:00 AM CST, 2 hours 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT SUN AUG 1 2010

OKZ001>003-TXZ001>020-012100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS
THE EXTREME NORTHWEST SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES.
ANY STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE
OKLAHOMA AND TEXAS PANHANDLES ON TUESDAY...TUESDAY NIGHT...WEDNESDAY
NIGHT...AND THURSDAY NIGHT. ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

The radar

The Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Texas

When
August 1, 7:03 AM CST to 9:00 AM CST
Where
Texas County, Goodwell to 0.74 mi SSE of Goodwell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.600, -101.630

A trained spotter reported that part of the golf course in Goodwell was flooded and that the bar ditches were overflowing. No damage or injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254910.